Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 69, NWS Salt Lake City, UT

August 23, 2018Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 23, 2018, 8:14 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2018, 8:14 PM MDT (02:14 UTC)
Expired
Aug 23, 2018, 11:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1429 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WGUS55 KSLC 240214
FFWSLC
UTC025-240515-
/O.NEW.KSLC.FF.W.0069.180824T0214Z-180824T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
814 PM MDT THU AUG 23 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South central Kane County in southern Utah...

* Until 1115 PM MDT
    
* At 810 PM MDT, a trained weather spotter reported flash flooding 
  occurring in the Paria River, with high flows where the river 
  intersects US-89. Flash flooding is expected to continue 
  downstream into the Paria Narrows, eventually crossing the 
  Utah/Arizona border. Radar estimates indicate in excess of 0.5 
  inch of rain has fallen over the river. 

* Anyone in the lower Paria River basin area or the Paria Narrows 
  needs to move to higher ground immediately!

LAT...LON 3718 11190 3700 11177 3700 11200 3717 11197

$$

MT
2 follow-up statements
035 
WGUS75 KSLC 240356
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
956 PM MDT THU AUG 23 2018

UTC025-240515-
/O.CON.KSLC.FF.W.0069.000000T0000Z-180824T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
956 PM MDT THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

At 954 PM MDT, trained weather spotters report that flash flooding 
continues in the Paria River down to the Utah/Arizona border. Anyone 
in the lower Paria River basin area or the Paria Narrows should have 
already moved to higher ground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3718 11190 3700 11177 3700 11200 3717 11197

$$

MT
067 
WGUS75 KSLC 240504
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1104 PM MDT THU AUG 23 2018

UTC025-240515-
/O.CON.KSLC.FF.W.0069.000000T0000Z-180824T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
1104 PM MDT THU AUG 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

The threat of additional flooding has ended.

LAT...LON 3718 11190 3700 11177 3700 11200 3717 11197

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 4:02 PM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 23, 4:02 PM MDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
402 PM MDT Thu Aug 23 2018

.SYNOPSIS...High pressure will cross the region through early this
weekend and then strengthen across the central US through early
next week.

&&

.SHORT TERM (Through 06Z Monday)...Isolated to widely scattered
showers and thunderstorms have developed this afternoon in a
region of enhanced instability where low to mid-level moisture
remains elevated near the Utah/Arizona border. Deep layer shear
near 20kts allowed at least a few storms to maintain strong
updrafts for a sufficient time for hailstone growth near quarter
size. Current mesoanalysis indicates increasing stability across
southeastern Utah. Expect relatively weak convection to continue.
Storm motions will tend to favor east to southeast...which may
present a limited flash flood threat across primarily the
drainages from roughly the Paria river eastward.

Shortwave ridging will continue to build eastward into the area
Friday...bringing a short respite from convection..with limited
thunderstorm activity tied mainly to the higher terrain. As the
ridge shifts eastward Saturday...mid to possibly low-level
moisture may briefly increase again before dry southwest flow
develops ahead of a trough Sunday.

Current experimental HRRR guidance indicates smoke may remain an
issue across northern Utah through Saturday morning.

.LONG TERM (After 06Z Monday)...Primary forecast problem in the
long term period focuses on the early week period where a marked
cooldown looks more and more likely, especially across the north.
12z globals, though slightly off in amplitude and timing, continue
to key in on a northern branch trough translating across the
northern Great Basin Sunday night/Monday. With this a somewhat
shallow cold front looks likely to shift south across at least the
northern half of the area by Monday afternoon. Opted to add
slight chance PoPs in the far northern mountains Monday and
decrease temps through Monday night this package, with the temps
likely to be noticed more sensibly.

The mean pattern thereafter transitions into a flatter and more
zonal flow across the Great Basin area through the midweek period.
This should promote a gradual warming trend and dry conditions
through that time. Do want to note however, that spread increases in
guidance regarding specific ridge placement and northern branch
evolution during the late week period.

&&

.AVIATION...The SLC terminal is expected to see predominantly VFR
conditions through the valid TAF package. However, visibilities may
be reduced into the MVFR range in smoke at times into Friday
morning. Northwest winds will switch back to southerly around 03z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Merrill/Cheng

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:24 PM MDTFire Weather WatchSLCBox Elder, Davis, Juab, Millard, Salt Lake, Sanpete and 2 more19 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.